Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Grand Rapids, MI

August 16, 20095 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 16, 2009, 3:41 PM EDT for 5 counties in Michigan. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2009, 3:41 PM EDT (19:41 UTC)
Expired
Aug 16, 2009, 3:58 PM EDT
In force
17 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

Counties Allegan County, MI, Barry County, MI, Ionia County, MI, Kent County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 12 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
-161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:32 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 16, 3:32 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT SUN AUG 16 2009

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(332 PM EDT SUN AUG 16 2009)
A COLD FRONTAL SYSTEM WILL MOVE THROUGH THE WESTERN GREAT LAKES
TONIGHT THEN STALL OVER THE SOUTHERN GREAT LAKES MONDAY. A SURFACE
WAVE ON THE FRONT IS EXPECTED TO MOVE THROUGH THE SOUTHERN GREAT
LAKES EARLY TUESDAY CLEARING THE SKIES AS A WEAK SURFACE HIGH MOVES
ACROSS THE AREA BY WEDNESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE
SOUTH TONIGHT INTO MONDAY EVENING WHILE THE FRONT IS IN THE AREA.
ANOTHER STORM SYSTEM FROM WESTERN CANADA DIVES SOUTHEAST AND
COMBINES WITH ANOTHER SYSTEM FROM THE SOUTHWEST TO BRING ADDITIONAL
SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO NEXT WEEKEND.

&&

.SHORT TERM...(332 PM EDT SUN AUG 16 2009)
(TONIGHT THROUGH TUESDAY NIGHT)
THE MAIN ISSUE IN THE SHORT TERM IS THE POSSIBLE HEAVY RAINFALL
TONIGHT INTO EARLY TUESDAY.  WHILE I AM FAIRLY CONFIDENT TONIGHT
WILL BE LOCALLY HEAVY RAINFALL WHERE THE HEAVY RAINFALL OCCURS IS
LESS CERTAIN (AS IT TYPICALLY IS).

WHILE THE MAIN UPPER WAVE LIFTS NORTHEAST INTO CANADA AND WITH THE
WILL GO THE PRIMARY LOW LEVEL JET... ANOTHER WAVE CLEARLY VISIBLE ON
THE WATER VAPOR IMAGES OVER SOUTHERN IOWA AS AN AREA OF
THUNDERSTORMS AHEAD OF IT MOVING NORTHEAST TOWARD THE LOWER GREAT
LAKES FOR TONIGHT. PRECIPITABLE WATER VALUES ARE EXPECTED TO BE HAS
HIGH AS 2.3 INCHES OR 225 PERCENT OF NORMAL OVERNIGHT INTO MONDAY.
THE LACK OF DEEP LAYER SHEAR AND A DISSIPATING FRONTAL SYSTEM
SIGNIFICANTLY REDUCE THE RISK OF ANY SEVERE STORMS... AS WILL THE
EXTENSIVE CLOUDINESS MONDAY.  REALLY THE ONLY ISSUE IS LOCALLY HEAVY
RAINFALL AS WAVES MOVE ALONG THE STALLED FRONT (WAITING FOR THE MAIN
WAVE TO KICK IT THROUGH EARLY TUESDAY). ALL OF THE MODEL QPF OUTPUT
SUGGESTS THE HEAVIEST RAINFALL WILL BE NEAR AND SOUTH OF INTERSTATE
96 AND BASED ON THE MOVEMENT OF THE SOUTHERN IOWA WAVE... THAT DOES
MAKE SENSE.  ALSO THE SECOND WAVE THAT PUSHES THE FRONTAL SYSTEM
THROUGH BY EARLY TUESDAY WILL LIKELY FOCUS THE HEAVIER RAINFALL OVER
THE SOUTHERN CWA.

THE EXTENSIVE CLOUDINESS ASSOCIATED WITH THE FRONTAL SYSTEM WILL
LIMIT HOW WARM IT WILL GET MONDAY AND HOW COOL IT WILL GET BOTH
TONIGHT AND MONDAY NIGHT.

SHORTWAVE RIDGING WILL CLEAR THE SKIES FROM NORTHWEST TO SOUTHEAST
TUESDAY AFTERNOON. SKIES SHOULD BE MOSTLY CLEAR TUESDAY NIGHT.
LOWER DEW POINTS WILL ALLOW LOWS TO REACH INTO THE 50S IN MOST
LOCATIONS BY EARLY WEDNESDAY MORNING.

&&

.LONG TERM...(332 PM EDT SUN AUG 16 2009)
(WEDNESDAY THROUGH SUNDAY)
AN ACTIVE WEATHER PATTERN IS DEVELOPING FOR THE EXTENDED PERIOD. A
LARGE UPPER LOW IS PROGD TO MOVE EAST ACROSS THE NRN TIER OF STATES
DURING THE LAST PART OF THE WEEK. IT WILL RESULT IN UNSETTLED
WEATHER WITH SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES BY
THE WEEKEND.

THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH THE LOCATION AND DEPTH
OF THE TROUGH AND EVEN THE PLACEMENT OF THE TROPICAL SYSTEM OVER THE
ATLANTIC. CONFIDENCE IS INCREASING THAT WE/LL SEE TSRA DEVELOP WED
NIGHT INTO THURSDAY AS A COLD FRONT MOVES THROUGH THE GREAT LAKES.
THE GFS SHOWS A STRONG WAVE ROTATING AROUND THE MAIN LOW THURSDAY
WITH THE LOW THEN MOVE OVER THE CWA FRIDAY. THE GFS IS VERY UNSTABLE
WITH LI/S NEAR -8C BUT SHOWS WEAK SHEAR NEAR 20KTS. THE SHEAR
INCREASES THURSDAY NIGHT AS THE COLD FRONT MOVES THROUGH. IF SHEAR
CAN INCREASE A BIT QUICKER AND CAPITALIZE ON THE HIGH
INSTABILITY...WE COULD SEE OUR SVR THREAT INCREASE DRAMATICALLY.

COOLER WX IS EXPECTED FOR THE WEEKEND AS H8 TEMPS FALL TO AROUND 9C
UNDER THE UPPER LOW. THE COOLER AIR ALOFT WILL RESULT IN SCT
SHRA/TSRA THROUGH THE WEEKEND.

&&

.AVIATION...(140 PM EDT SUN AUG 16 2009)
ABUNDANT LOW LEVEL MOISTURE AND INCREASING INSTABILITY HAVE RESULTED
IN SHOWERS DEVELOPING ACROSS THE CWA. A LARGER BAND OF SHOWERS WAS
LOCATED WEST OF THE LAKE ALONG A FRONTAL BOUNDARY THAT IS SLOWLY
MOVING EAST. I ADDED SHOWERS TO THE TAFS WITH VCTS LATER IN THE
AFTERNOON AS A FEW STORMS DEVELOP HIGHER CHANCE OF RAIN EXISTS
TONIGHT. HIGH DEWPOINTS AND SOME RAIN SHOULD RESULT IN LOWER
CIGS/VSBYS.

&&

.MARINE...(332 PM EDT SUN AUG 16 2009)
SOUTH TO SOUTH SOUTHWEST WINDS OF 10 TO 20 KNOTS (BIG SABLE POINT
AND MKG OBS SHOW 15 KNOTS GUSTING TO 25 KNOTS SINCE 9 AM THIS
MORNING) WILL CONTINUE TO 2 TO 4 FOOT WAVES INTO THIS EVENING BEFORE
THE COLD FRONT GETS CLOSER AND WINDS DIMINISH OVERNIGHT. UNTIL THEN
THE SMALL CRAFT ADVISORY WILL CONTINUE AS WILL THE RISK FOR RIP
CURRENTS.

SHOWERS AND THUNDERSTORMS WILL BE FAIRLY EXTENSIVE THIS TONIGHT INTO
MONDAY. GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STORMS EARLY THIS
EVENING. OVERNIGHT AND MONDAY LOW VISIBILITIES DUE TO LOCALLY HEAVY
RAINFALL AND AREAS OF FOG WILL BE THE PRIMARY ISSUE.

&&

.HYDROLOGY...(332 PM EDT SUN AUG 16 2009)
THE GOOD NEWS IS RIVER LEVELS ARE NOT ALL THAT HIGH CURRENTLY. SO A
FAIR AMOUNT OF RAIN WOULD BE REQUIRED FOR FLOODING. IN MOST COUNTIES
OVER 4 INCHES OF RAIN WOULD BE NEEDED IN 6 HOURS FOR FLASH FLOODING.
SO..EVEN THROUGH LOCALLY HEAVY RAINFALL IS A GOOD BET TONIGHT AND
MONDAY...THE MOST SIGNIFICANT RESULTS WOULD BE URBAN AND SMALL
STREAM FLOOD ISSUES.

ANOTHER POTENTIALLY WET PERIOD IS PROBABLE FROM LATE WEDNESDAY
THROUGH THURSDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY NORTH OF HOLLAND TODAY INTO TONIGHT.

&&

SYNOPSIS:     WDM
SHORT TERM:   WDM
LONG TERM:    93
AVIATION:     93
MARINE:       WDM
HYDROLOGY:    WDM
Hazardous weather outlook, Aug 16, 5:30 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EDT SUN AUG 16 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
530 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY...BUT A MUCH BETTER
CHANCE EXISTS TONIGHT MAINLY NORTH OF A LINE FROM SOUTH HAVEN TO
ALMA. SEVERE WEATHER IS NOT EXPECTED BUT LOCALLY HEAVY RAINFALL
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH TUESDAY MORNING AS
A SLOW MOVING COLD FRONT IMPACTS THE REGION. THE SEVERE WEATHER RISK
IS RATHER LOW WITH THIS FRONT BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.

THE RISK OF THUNDERSTORMS WILL RETURN WEDNESDAY AFTERNOON OR
NIGHT... AND CONTINUE RIGHT ON THROUGH SATURDAY. MORE HEAVY RAINFALL
WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-170845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
530 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY AND
TONIGHT NORTH OF HOLLAND. RIP CURRENTS ARE POSSIBLE AS WELL... WHICH
WILL POSE A HAZARD TO ANYONE SWIMMING AT THE BEACHES.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY...BUT A MUCH BETTER
CHANCE EXISTS TONIGHT MAINLY NORTH OF SOUTH HAVEN. SEVERE WEATHER IS
NOT EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH TUESDAY MORNING AS
A SLOW MOVING COLD FRONT IMPACTS THE REGION. THE SEVERE WEATHER RISK
IS RATHER LOW WITH THIS FRONT BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.

THE RISK OF THUNDERSTORMS WILL RETURN WEDNESDAY AFTERNOON OR
NIGHT... AND CONTINUE RIGHT ON THROUGH SATURDAY. MORE HEAVY RAINFALL
WILL BE POSSIBLE... ESPECIALLY ON WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:57 PM EDTSpecial Weather StatementGRRClare, Isabella63 min
Aug 16, 4:41 PM EDTSevere Thunderstorm WarningGRRGratiot, Ionia, Isabella, Montcalm37 min
Aug 16, 6:53 PM EDTSpecial Weather StatementGRRIonia, Isabella, Montcalm52 min
Aug 16, 7:35 PM EDTSpecial Weather StatementGRRGratiot, Isabella55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.